Wyoming, 2015

Hail in Wyoming, May 27, 2015

May 27, 2015 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm tracked eastward across southern Campbell County, producing hail to quarter size north of Savageton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked eastward across southern Campbell County, producing hail to quarter size north of Savageton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:48 PM MST, 4 hours earlier.

Area forecast discussion, May 27, 4:48 PM MST, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT WED MAY 27 2015

.UPDATE...
ISSUED AT 547 PM MDT WED MAY 27 2015

LATEST WATER VAPOUR/RADAR LOOPS SHOWED PRIMARY WAVE -TSRA HEADING
EAST/NORTHEAST AND WILL EXIT THE CWA LATER THIS EVENING. AFTERNOON
RAP PICKS UP ON NEXT SHORTWAVE OVER SOUTHWEST WY...WHICH WILL PUSH
INTO WESTERN REACHES OF THE CWA OVERNIGHT...SO HAVE UPPED POPS IN
THE WEST LATE TO ACCOUNT.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 225 PM MDT WED MAY 27 2015

CLOSED UPPER LOW OVER THE PAC NW WILL CONTINUE TO SLOWLY PUSH
EAST IN THE PERIOD. A EASTERN PERIPHERY WEAK IMPULSE/JET STREAK IS
IN THE PROCESS OF LIFTING NE OUT OF WY...SUPPORTING SCT-NUMEROUS
SHRA AND TS ACROSS THE FA. JET STREAK WILL LIFT NE THIS
EVENING...WITH FORCING AND ASSOCIATED CONVECTION LIFTING NE. HIRES
ANALYSIS FIELDS INDICATE AOA 1000-1500 J/KG OF CAPE MAINLY IN A
NORTH/SOUTH AXIS ON THE SD PLAINS. AS CONVECTION LIFTS NE INTO
THIS AREA OF HIGHER INSTABILITY...A FEW STRONGER STORMS CAN BE
EXPECTED. BEST CHANCES/COVERAGE OF SHRA/TS WILL BE ACROSS NW SD
WHERE THE BEST LL CONVERGENCE AND LSA WILL OVERLAP. LL SFC TROUGH
WILL SHIFT SE INTO THE FA THIS EVENING...EVENTUALLY STALLING OVER
SCENTRAL SD. MAIN UPPER LOW OVER THE PAC NW IS EXPECTED TO DRIFT
EAST OVERNIGHT...EVENTUALLY SUPPORTING AN INCREASE IN LSA AND
ASSOCIATED DEEP CYCLONIC FLOW...POTENTIALLY SUPPORTING LINGERING
SHRA INTO THE FAR WESTERN FA BY LATE IN THE NIGHT. DRIED MOST
PLACES OUT AFTER MIDNIGHT...WITH A SLIGHT UPTICK TO CHANCE POPS
OVER THE FAR WEST TOWARD DAWN. DEEP CYCLONIC FLOW WILL SPREAD OVER
THE AREA AND SUPPORT INCREASING LSA OVER MOST OF THE REGION
THURSDAY. MORE THAN SUFFICIENT LL MOISTURE IN PLACE/DIURNAL
HEATING/AND ENHANCED CONVERGENCE ALONG A STALLED SFC TROUGH WILL
SUPPORT WIDESPREAD CONNECTIVE SHOWERS OVER THE FA...ESP IN THE BH
WHERE CIN WILL BE NEGLIGIBLE. A FEW STRONGER STORMS WILL BE
POSSIBLE OVER SCENTRAL SD AHEAD OF THE SFC TROUGH WHERE ONGOING
MOISTURE TRANSPORT IN THE WARMER SECTOR WILL SUPPORT ML CAPES OF
AROUND 1500 J/KG BY AFTERNOON. HOWEVER...SHEAR REMAINS QUITE
LIMITED WITH 20-25 KNOTS PROGGED WHERE THE HIGHEST CAPE WILL BE.
THE MAIN CONCERN IS LOCALLY HEAVY RAINFALL OVER THE BH. STEEP LL
LAPSE RATES/HIGH PW/S OVER AN INCH/ENHANCED CONVERGENCE PER EDDY
EFFECTS/AND SLOW STORM MOTION VECTORS WILL BE IN PLACE OVER THE BH
FOR MUCH OF THUR AFTERNOON. WOULD NOT BE SURPRISE TO SEE A
WIDESPREAD HALF INCH OF RAIN ACROSS MUCH OF THE BLACK HILLS WHICH
COULD AGGRAVATE ONGOING FLOODING CONCERNS. A SECONDARY TROUGH WILL
SHIFT SOUTH THUR NIGHT AND SUPPORT AN ENHANCED AREA OF CONVERGENCE
WITH SHRA CHANCES CONTINUING OVERNIGHT. KEPT POPS FAIRLY HIGH
THROUGH THUR NIGHT...WITH A SOUTHWARD SHIFT AS THE MAIN TROUGH
AXIS SHIFTS SOUTH ALONG WITH LSA.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 225 PM MDT WED MAY 27 2015

UPPER LEVEL TROF WILL SHIFT EAST OF THE NORTHERN PLAINS ON FRIDAY
AS SURFACE HIGH PRESSURE DROPS SOUTH OUT OF CANADA. LINGERING
SHOWERS ARE EXPECTED ON FRIDAY...SHIFTING SOUTH THROUGHOUT THE DAY
AS DRIER AIR MOVES IN. COOL HIGH PRESSURE WILL KEEP TEMPERATURES
SLIGHTLY BELOW AVERAGE ON SATURDAY...WITH A FEW SHOWERS AND
THUNDERSTORMS POSSIBLE IN THE AFTERNOON AS A WEAK WAVE PASSES
THROUGH. THERMAL RIDGE WILL BUILD INTO THE REGION SUNDAY AND
MONDAY...ALLOWING FOR A WARMUP...WITH SMALL CHANCES OF SHOWERS AND
THUNDERSTORMS. GREATER PRECIPITATION CHANCES RETURN FOR THE MIDDLE
OF NEXT WEEK AS UPPER FLOW BECOMES SOUTHWESTERLY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 535 PM MDT WED MAY 27 2015

-SHRA/-TSRA WILL DIMINISH THIS EVENING WITH VFR CONDITIONS
EXPECTED OUTSIDE OF PRECIPITATION. ADDITIONAL -SHRA WILL DEVELOP
OVER NORTHEAST WY LATER TONIGHT AND THEN EXPAND OVER THE AREA
THURSDAY...INCLUDING INCREASING POCKETS OF TSRA. MVFR CIGS/VSBYS
WILL BE ASSOCIATED WITH THE HEAVIER PRECIPITATION.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...HELGESON
SHORT TERM...JC
LONG TERM...POJORLIE
AVIATION...HELGESON
Hazardous weather outlook, May 27, 1:36 PM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT WED MAY 27 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
236 PM MDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SHIFT NORTHEAST ACROSS THE AREA
THROUGH THIS EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE OVER
NORTHWEST SOUTH DAKOTA. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...A FEW STRONGER STORMS COULD PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THE BEST CHANCE FOR
A FEW SEVERE STORMS IS OVER SOUTH CENTRAL SOUTH DAKOTA. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE OVER THE BLACK HILLS WHICH COULD
AGGRAVATE FLOODING CONCERNS.

HIGH STREAM FLOW WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

In the hours before

Special weather statement, May 27, 3:56 PM MST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT WED MAY 27 2015

SDZ031-032-272345-
PENNINGTON CO PLAINS SD-HAAKON SD-
456 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON AND EAST
CENTRAL PENNINGTON COUNTIES UNTIL 545 PM MDT...

AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF GRINDSTONE...OR 17 MILES NORTHWEST OF PHILIP...
MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILESVILLE AND BILLSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4411 10192 4427 10206 4455 10164 4426 10139
TIME...MOT...LOC 2255Z 238DEG 23KT 4425 10187

HELGESON
Special weather statement, May 27, 4:32 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT WED MAY 27 2015

SDZ014-032-280015-
HAAKON SD-ZIEBACH SD-
532 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAAKON AND SOUTHEASTERN
ZIEBACH COUNTIES UNTIL 615 PM MDT...

AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BILLSBURG...OR 19 MILES NORTH OF PHILIP...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHERRY CREEK AND BILLSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4435 10176 4469 10148 4435 10115 4429 10117
      4418 10163
TIME...MOT...LOC 2332Z 239DEG 22KT 4432 10160

HELGESON
Local storm report, May 27, 7:22 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
822 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     10 S WALL               43.85N 102.24W
05/27/2015  E50 MPH          PENNINGTON         SD   STORM CHASER

            WITNESSED SEVERAL PEA SIZE HAILSTONES

&&

AWARD
Local storm report, May 27, 7:36 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
836 PM MDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             5 S WALL                43.92N 102.24W
05/27/2015  E0.75 INCH       PENNINGTON         SD   STORM CHASER

&&

AWARD
Special weather statement, May 27, 8:24 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
924 PM MDT WED MAY 27 2015

WYZ055-280430-
SOUTHERN CAMPBELL WY-
924 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 1030 PM MDT...

AT 924 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF SAVAGETON...OR 25 MILES SOUTHWEST OF GILLETTE...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CAMPBELL COUNTY NORTH OF SAVAGETON.

LAT...LON 4395 10599 4413 10598 4417 10549 4389 10554
TIME...MOT...LOC 0324Z 272DEG 17KT 4405 10589

HELGESON

The radar

The Rapid City radar (KUDX), 232 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 27, 8:48 PM MST
Where
Campbell County, 8.36 mi NNE of Savageton
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -105.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570121.